Alert archive / West Virginia / Freeze Watches in 2021
Freeze Watch 5, NWS Charleston, WV
NWS Charleston, WV issued this freeze watch at May 6, 2021, 2:14 PM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at May 8, 2021, 12:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 6, 2021, 2:14 PM EDT (18:14 UTC)
- In effect from
- May 8, 2021, 12:00 AM EDT
- Expired
- May 7, 2021, 4:10 AM EDT
- In force
- Issued by
- NWS Charleston, WV
Counties Pocahontas County, WV, Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207 WWUS71 KRLX 061814 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 214 PM EDT Thu May 6 2021 WVZ523-526-070215- /O.NEW.KRLX.FZ.A.0005.210508T0400Z-210508T1300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 214 PM EDT Thu May 6 2021 ...FREEZE WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 degrees expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
783 WWUS71 KRLX 070034 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 834 PM EDT Thu May 6 2021 WVZ523-526-071000- /O.CON.KRLX.FZ.A.0005.210508T0400Z-210508T1300Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 834 PM EDT Thu May 6 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING... * WHAT...Sub-freezing temperatures as low as the upper 20s degrees expected. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From late Friday night through Saturday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
133 WWUS71 KRLX 070810 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 410 AM EDT Fri May 7 2021 WVZ523-526-071615- /O.UPG.KRLX.FZ.A.0005.210508T0400Z-210508T1300Z/ /O.NEW.KRLX.FZ.W.0010.210508T0900Z-210508T1600Z/ Northwest Pocahontas-Southeast Randolph- Including the cities of Snowshoe and Harman 410 AM EDT Fri May 7 2021 ...FREEZE WARNING IN EFFECT FROM 5 AM TO NOON EDT SATURDAY... * WHAT...Sub-freezing temperatures as low as the lower 30s. Temperatures will be slow to rise above freezing on Saturday morning. * WHERE...Northwest Pocahontas and Southeast Randolph Counties. * WHEN...From 5 AM to noon EDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze watch went out at May 6, 1:26 PM EDT, 48 minutes earlier.
Area forecast discussion, May 6, 1:26 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 126 PM EDT Thu May 6 2021 .SYNOPSIS... Below average temperatures expected and periods of rain through the first half of the weekend with a pair of cold fronts. A southern stream system Sunday brings warmer and wetter weather. && .NEAR TERM /THROUGH FRIDAY/... As of 120 PM Thursday... Upper level cloudiness associated with a departing H250 jet streak will allow clouds to briefly thin out this afternoon through earlier evening. Additional clouds and light rain arrive during the overnight ahead of a cold front with a bulk of any steadier rain exiting east by late morning Friday with a total of between a tenth and a third of inch of accumulation expected. During the day Friday the region will be sandwiched between the departing cold front to the east and another cold front to the west. With adequately moist low level and cool temperatures aloft coupled with early May Sun angles, should be able to realize at least some conditional instability release yielding some showers and possibly a few rumbles out of some low-topped thunderstorms in the afternoon. With limited instability and shear not expecting any severe weather, but may see some graupel out of any more intense precipitation cores. The aforementioned second cold front begins to nose into our SE OH counties by Friday evening bringing another round of showers and perhaps initially, a few rumbles of thunder. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 240 AM Thursday... An upper longwave axis east of the area, with sfc low pressure exiting the eastern mountains Friday morning. Lingering rain showers may still possible over the eastern mountains Friday morning as weak low pressure system exits east of the region. A shortwave embedded within the H500 northwest flow digs southeast into our area Friday night. This shortwave will bring moisture from the Great Lakes region for additional showers mainly north and northeast sections. Thereafter, H500 becomes zonal without any significant embedded shortwave to affect the area for the weekend. However, a southern stream system approaches the area Saturday night into Sunday. Temperatures will hold steady below their climatological norm for this time of year during the period. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... As of 240 AM Thursday... A progressive upper level pattern will maintain unsettled weather for the Middle Ohio Valley and West Virginia through the start of next week. Broad high pressure then takes control of weather conditions by mid week. Temperatures will remain below average through this timeframe. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 120 PM Thursday... VFR conditions are expected through at least 06Z tonight. Fair weather cumulus will continue to mix out over the next few hours and upper level cloudiness will also briefly exit by late this afternoon. Additional clouds will be on the move from the west ahead of a cold front late this evening with rain following by early Friday morning. Think conditions remain largely MVFR or better with initial precipitation with ceilings trending down toward 1000 ft in post frontal stratus/stratocumulus Friday morning as rain tapers off to showers. Winds light and variable through late tonight, turning west- northwesterly 8 to 12KTs with gusts to around 20KT behind the cold front Friday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: High through late tonight, then medium. ALTERNATE SCENARIOS: Flight categories may vary with cold frontal passage Friday morning. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 EDT 1HRLY 13 14 15 16 17 18 19 20 21 22 23 00 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z FRIDAY... No widespread IFR conditions forecast. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JP/MEK NEAR TERM...JP SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JP
Hazardous weather outlook, May 6, 9:00 AM EDT, 5 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 900 AM EDT Thu May 6 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-071300- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 900 AM EDT Thu May 6 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Watches in West Virginia, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.